Hail, Portage
- When
- July 8, 12:50 AM EST
- Where
- Portage County, Ravenna
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.967, -81.333
Penny size hail was observed.
28 thunderstorm wind, 3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 7, 1:33 PM EST, 11 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 233 PM EDT MON JUL 7 2003 CONVECTIVE COMPLEXES SHUD CONT TO DROP ESE CROSSING MNLY SWRN HALF OF CWA INTO WED SO WL SHOW HIER POP AND QPF THERE THRU THEN. FOR NOW NOT BUYING ETA BAND OF HI QPF ACRS LERI AREA TUE NITE AS ETA FREQUENTLY DOESNT PROPAGATE CONVECTION FAR ENUF SE IN THESE SITUATIONS. WL NEED TO MENTION SVR POTNL FOR SWRN HALF OF CWA. SOME POTNL FOR FLOOD WATCH FOR SRN COS...BUT CURRENT BOW WL BE MOVG TOO QUICKLY TO LAY DOWN MUCH PRECIP. BNDRY ON SRN EDGE OF THIS COMPLEX WL BE S OF CWA SO MOST OF CWA TO BE RELATIVELY CALM FOR A GUD WHILE THIS EVE. THINK BEST THING IS TO HOLD OFF AND LET EVE OR MID SHIFT WATCH AND SEE IF NEW COMPLEX FORMS AND WHERE IT HEADS FOR TO PUT UP ANY NEEDED FFAS. FOR XTDD...ETA AND GFS CONT TO DIFFER A BIT ON HOW FAR CDFNT PUSHES SE ACRS OH AND WHETHER THERE WL BE WV OF LOW PRES LATE WED MOVG ACRS OH. WL SPLIT THE DIFF AND KP SML CHC FOR SHRA/TSRA GOING SRN ZONES WED NITE THEN SPREAD GUD CHC BACK ACRS CWA ON THU THRU THU NITE...BRINGING BACK EDGE ACRS WRN ZONES BY DAYBREAK FRI. UPR TROF/SFC TROF ON FRI WL PROB TRIGGER SCT CONVECTION SO WL CARRY CHC THEN ALL AREAS. WUD LIKE TO KP WEEKEND DRY BUT THERE NOW DOES APPEAR THAT THERE MAY BE ENUF TROFFINESS AND MSTR LEFT BHD FOR PSBL LINGERING DAILY INSTABILITY CONVECTIVE SHRA. .CLE... OH...SVR TSTM WATCH TIL 6 PM FOR N CNTRL OH. PA...NONE. ADAMS
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-071215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 617 AM EDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A PORTION OF NORTHWESTERN PENNSYLVANIA. .DAY ONE...TODAY THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE PRIMARY THREAT APPEARS TO BE THE THREAT FOR STRONG, DAMAGING WINDS. LOCALLY HEAVY RAINS ARE ALSO QUITE POSSIBLE RESULTING IN LOCALIZED FLOODING OF SMALL STREAMS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN... THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL PERSIST THROUGH AT LEAST TUESDAY. THE RISK FOR FLOODING WILL ALSO CONTINUE OVER AREAS THAT RECEIVE HEAVY RAINS IN A SHORT PERIOD OF TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
851 PM EDT MON JUL 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0213 PM FINDLAY OHIO 58 MPH TSTM WIND GUST
07/07/03 HANCOCK
0359 PM MEDINA OH .75 INCH HAIL
07/07/03 MEDINA
0310 PM RAVENNA OH 1.75 INCH HAIL
07/07/03 PORTAGEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1259 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM RANDOLF OH TORNADO
07/08/03 PORTAGE
0440 PM AUSTINTOWN OH WIND DAMAGE
07/08/03 MAHONING SEVERAL TREES DOWN
0305 PM BUCYRUS OH WIND DAMAGE
07/08/03 CRAWFORD SEVERAL TREES DOWN
0255 PM MARION OH WIND DAMAGE
07/08/03 MARION FEW TREES DOWN
0330 PM GROVE OH WIND DAMAGE
07/08/03 MORROW SEVERAL TREES DOWN
0340 PM BELLVILLE OH WIND DAMAGE
07/08/03 RICHLAND 4 LARGE TREES DOWN
0305 PM FAIRVIEW PARK OH WIND DAMAGE
07/08/03 CUYAHOGA SEVERAL LARGE LIMBS DOWN
AND POWER LINES
0300 PM CLEVELAND OH 61 MPH TSTM WIND GUST
07/08/03 CUYAHOGA AT CLE AIRPORT
0300 PM LORAIN OH WIND DAMAGE
07/08/03 LORAIN SEVERAL TREES DOWN
0409 PM STREETSBORO OH 1.75 INCH HAIL
07/08/03 PORTAGE
0420 PM AKRON OH 50 to 60 MPH TSTM WIND GUST
07/08/03 SUMMIT
0427 PM CANTON OH 60 MPH TSTM WIND GUST
07/08/03 STARK
0937 PM NORTH OLMSTED OH .88 INCH HAIL
07/08/03 CUYAHOGA
0955 PM STRONGSVILLE OH .88 INCH HAIL
07/08/03 CUYAHOGA
1006 PM BRUNSWICK OH .88 INCH HAIL
07/08/03 MEDINAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1259 AM EDT TUE JUL 8 2003
CORRECTED DATE OF EVENT
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM RANDOLF OH TORNADO
07/07/03 PORTAGE
0440 PM AUSTINTOWN OH WIND DAMAGE
07/07/03 MAHONING SEVERAL TREES DOWN
0305 PM BUCYRUS OH WIND DAMAGE
07/07/03 CRAWFORD SEVERAL TREES DOWN
0255 PM MARION OH WIND DAMAGE
07/07/03 MARION FEW TREES DOWN
0330 PM GROVE OH WIND DAMAGE
07/07/03 MORROW SEVERAL TREES DOWN
0340 PM BELLVILLE OH WIND DAMAGE
07/07/03 RICHLAND 4 LARGE TREES DOWN
0305 PM FAIRVIEW PARK OH WIND DAMAGE
07/07/03 CUYAHOGA SEVERAL LARGE LIMBS DOWN
AND POWER LINES
0300 PM CLEVELAND OH 61 MPH TSTM WIND GUST
07/07/03 CUYAHOGA AT CLE AIRPORT
0300 PM LORAIN OH WIND DAMAGE
07/07/03 LORAIN SEVERAL TREES DOWN
0409 PM STREETSBORO OH 1.75 INCH HAIL
07/07/03 PORTAGE
0420 PM AKRON OH 50 TO 60 MPH TSTM WIND GUST
07/07/03 SUMMIT
0427 PM CANTON OH 60 MPH TSTM WIND GUST
07/07/03 STARK
0937 PM NORTH OLMSTED OH .88 INCH HAIL
07/07/03 CUYAHOGA
0955 PM STRONGSVILLE OH .88 INCH HAIL
07/07/03 CUYAHOGA
1006 PM BRUNSWICK OH .88 INCH HAIL
07/07/03 MEDINAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
1259 AM EDT TUE JUL 8 2003
CORRECTED DATE OF EVENT
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0424 PM RANDOLF OH TORNADO
07/07/03 PORTAGE
0440 PM AUSTINTOWN OH WIND DAMAGE
07/07/03 MAHONING SEVERAL TREES DOWN
0305 PM BUCYRUS OH WIND DAMAGE
07/07/03 CRAWFORD SEVERAL TREES DOWN
0255 PM MARION OH WIND DAMAGE
07/07/03 MARION FEW TREES DOWN
0330 PM GROVE OH WIND DAMAGE
07/07/03 MORROW SEVERAL TREES DOWN
0340 PM BELLVILLE OH WIND DAMAGE
07/07/03 RICHLAND 4 LARGE TREES DOWN
0305 PM FAIRVIEW PARK OH WIND DAMAGE
07/07/03 CUYAHOGA SEVERAL LARGE LIMBS DOWN
AND POWER LINES
0300 PM CLEVELAND OH 61 MPH TSTM WIND GUST
07/07/03 CUYAHOGA AT CLE AIRPORT
0300 PM LORAIN OH WIND DAMAGE
07/07/03 LORAIN SEVERAL TREES DOWN
0409 PM STREETSBORO OH 1.75 INCH HAIL
07/07/03 PORTAGE
0420 PM AKRON OH 50 TO 60 MPH TSTM WIND GUST
07/07/03 SUMMIT
0427 PM CANTON OH 60 MPH TSTM WIND GUST
07/07/03 STARK
0937 PM NORTH OLMSTED OH .88 INCH HAIL
07/07/03 CUYAHOGA
0955 PM STRONGSVILLE OH .88 INCH HAIL
07/07/03 CUYAHOGA
1006 PM BRUNSWICK OH .88 INCH HAIL
07/07/03 MEDINAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND,OH
137 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0111 AM HUDSON OH .75 INCH HAIL
07/08/03 SUMMITThe Cleveland radar (KCLE), 66 km away, was scanning. The volume nearest the first event began at 05:51 UTC.
28 thunderstorm wind, 3 hail. Local standard time, as filed.
Penny size hail was observed.
Thunderstorm winds downed several trees in southwestern Hancock County near Bluffton, Mount Cory and Rawson.
A line of severe thunderstorms moved across Sandusky County during the early morning hours causing widespread damage and scattered power outages. A 60 mph gust was measured at Woodville at 4:10 a.m. Dozens of trees were downed across the county. At least a few vehicles were damaged by fallen trees and flying debris.
A line of severe thunderstorms moved across Seneca County and caused extensive damage. A 69 mph gust was measured in Tiffin at 3:51 a.m. Over 100 trees and at least ten power poles were downed in the county. Several homes were damaged across the county and a barn was leveled on County Road 39. Several buildings were also damaged at the county fairgrounds and a truck was blown over on State Route 4 near Attica. Many vehicles were damaged or destroyed by fallen trees and limbs.
Thunderstorm winds downed trees and large limbs across the county. Several roads were blocked by trees and scattered power outages were reported.
Thunderstorm winds downed a few trees in Rossford and Walbridge.
A line of severe thunderstorms moved across Wyandot County and downed many trees, large limbs and power lines. At least two buildings sustained damage.
Thunderstorm winds downed many trees and limbs across the county.
A line of severe thunderstorms moved across Crawford County during the early morning hours. The northern half of the county was especially hard hit with dozens of downed trees and scattered power outages reported. Several roads, including State Route 19 were blocked by fallen trees.
Penny size hail was observed.
Thunderstorm winds downed many trees and large limbs across the county.
Thunderstorm winds downed trees and large limbs across the county.
Thunderstorm winds downed a few trees.
A line of severe thunderstorms moved east across Huron County early in the morning and caused widespread damage and scattered power outages. A 65 mph wind gust was measured near Norwalk at 4:30 a.m. Dozens of trees were downed across the county and at least three power poles were toppled near Bellvue. A home in Norwalk was heavily damaged by a fallen tree. A few homes and vehicles were also damaged in Bellevue.
Nickel size hail was observed.
A line of severe thunderstorms moved across Erie County during the early morning hours causing widespread damage and scattered power outages. The Milan, Sandusky and Berlin Heights areas were especially hard hit. A 65 mph thunderstorm gust was measured at Huron at 4:47 a.m. Other measured gusts included 57 mph at Sandusky and 56 mph at Berlin Heights. Dozens of trees were downed and many homes damaged. Three vehicles were destroyed by fallen trees and several others damaged.
A line of severe thunderstorms moved across Lorain County before daybreak causing widespread damage and power outages. The Elyria and Lorain areas were very hard hit with dozens of trees downed in both cities. A 65 mph thunderstorm gust was measured at Elyria at 5:00 a.m. Many trees were also downed elsewhere in the county. A home was heavily damaged in Avon with several other buildings in the county sustaining minor damage. Dozens of cars were damaged and as many as 26,000 customers lost power during the storm.
Thunderstorm winds downed many trees and large limbs.
Thunderstorm winds downed several trees across northern Ashland County.
Thunderstorm winds downed many trees and large limbs in Mount Vernon. A car was crushed by a fallen tree.
Thunderstorm winds downed five trees in Medina Township.
Thunderstorm winds downed trees and large limbs across the county.
Thunderstorm winds downed trees and large limbs across the county.
A 58 mph thunderstorm wind gust was measured at Cleveland Hopkins International Airport.
A line of severe thunderstorms moved across Stark County just before daybreak and caused widespread damage and scattered power outages. A 63 mph thunderstorm wind gust was measured near Hartville at 531 a.m. Dozens of trees were downed across the county and homes were damaged in Alliance and near East Canton. Several vehicles were also damaged or destroyed in the county.
A line of severe thunderstorms moved across Summit County around daybreak and caused scattered power outages. Many trees were downed across the county and a house was heavily damaged in Cuyahoga Falls. Two other homes were damaged in Tallmadge and a car was crushed by a tree in Fairlawn.
Thunderstorm winds downed several trees and large limbs across the county. Homes were damaged by fallen trees in Ravenna and Brimfield.
A line of severe thunderstorms moved across Cuyahoga County just before daybreak causing widespread damage and scattered power outages. The southern half of the county was hardest hit with dozens of trees downed in both Brookpark and Berea. Many other trees were downed elsewhere in the county. Homes were damaged in Westlake, Brookpark, Berea and Parma Heights. Several vehicles were also damaged.
A line of severe thunderstorms moved across Trumbull County around daybreak and downed many trees in Leavittsburg and Warren.
A line of severe thunderstorms moved across Mahoning County around daybreak and caused scattered power outages. Many trees were downed in Canfield and Youngstown.
Thunderstorm winds downed several trees in Newbury Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376427, 5375512, 5375504, 5376756, 5376757, 5376758, 5376759, 5375513, 5376763, 5376760, 5375505, 5375585, 5375593, 5376762, 5376761, 5376764, 5375503, 5375506, 5375586, 5375590, 5375591, 5375588, 5375587, 5375507, 5375584, 5375510, 5375592, 5375508, 5375509, 5375511, 5375589.